Wyoming, 2025High Wind in Wyoming, December 10 to 11, 2025
December 10 to 11, 2025 · NWS CYS · 12 events in 12 counties and zones
Potent upper level jet stream drifted back over the region for December 11th after a brief lull in the winds. Strong wind gusts between 60 to 75 MPH were common, especially in the wind prone areas.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Potent upper level jet stream drifted back over the region for December 11th after a brief lull in the winds. Strong wind gusts between 60 to 75 MPH were common, especially in the wind prone areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 10, 4:43 AM MST, 2 hours 21 minutes earlier. Its key messages:
- The long duration high wind event will resume mid Wednesday morning in Carbon and Albany county, then spread into the I-25 corridor during the afternoon. Strong winds will last into Thursday evening.
- The wind prone areas along I-80 and I-25 can expect another round of wind gusts between 70 and 80 mph. A few gusts exceeding 80 mph are possible.
- Cheyenne, Laramie, Rawlins, and Wheatland can expect wind gusts between 60 and 70 mph, but occasional lulls or breaks in the high winds are expected with this round.
Area forecast discussion, Dec 10, 4:43 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
443 AM MST Wed Dec 10 2025
.KEY MESSAGES...
- The long duration high wind event will resume mid Wednesday
morning in Carbon and Albany county, then spread into the I-25
corridor during the afternoon. Strong winds will last into
Thursday evening.
- The wind prone areas along I-80 and I-25 can expect another
round of wind gusts between 70 and 80 mph. A few gusts
exceeding 80 mph are possible.
- Cheyenne, Laramie, Rawlins, and Wheatland can expect wind
gusts between 60 and 70 mph, but occasional lulls or breaks in
the high winds are expected with this round.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 400 AM MST Wed Dec 10 2025
The area is currently enjoying a temporary lull in the high wind
threat as a surface high settles in over the High Plains. GOES
satellite imagery shows the upper level low responsible for
yesterday's strong winds continuing to race eastward, now located
near the Great Lakes. The next system is already moving into the
Pacific northwest, with mid to high level cloud cover apparent
streaming out ahead. Initially, the ridge over the southwest CONUS
is expected to amplify slightly, which will pushed the stalled mid-
level frontal boundary back to the northeast today.
The surface high will also begin to retreat this morning. Pressure
falls are expected to begin soon in the immediate lee of the Laramie
Range, but will be slow to spread much further east than I-25 today.
So, even as cross-barrier height and pressure gradients increase
rapidly today, the high wind threat will be more localized to areas
along and west of I-25 thanks to the position of the surface trough.
Overall gradients are expected to climb rapidly today, peaking in
the mid afternoon before leveling off or dropping off slightly
overnight and then reaching another, potentially higher peak
Thursday morning. Arlington to Bordeaux MSLP gradients reach
their first maximum this afternoon at around 6-mb, and then
climb to another max at 15z Thursday at nearly 8-mb. Compared to
Tuesday's high wind event, 700-mb winds are about 5-8 knots
weaker this afternoon through Thursday. Similarly, 700-mb height
gradients are approximately 15-m weaker. However, local surface
pressure gradients get close (but not quite) to where they were
yesterday. Taken all together, this suggest that phase two of
the wind event will likely fall slightly short of matching phase
one, especially to the same spacial scale. Since we are still
likely to observe mountain wave breaking events today and
tomorrow, a few isolated observations matching or exceeding
Tuesday's top gust of 87 mph cannot be ruled out, but overall
expectations are a touch lower for maximum wind gusts today.
While high winds will probably be quite consistent in the
typical wind prone areas beginning this morning and lasting
through Thursday evening, the adjacent zones may also see
occasional lulls or breaks in the wind in between mountain
waves, especially overnight.
The surface trough will delineate the boundary between a warmer and
cooler airmass today as well. Areas that get into the strong
westerly winds this afternoon will probably warm at least 5 to 10F
above those to the east of the surface trough, where southerly winds
will prevail. We will need to watch for a few rain and snow showers
this afternoon in our northern and eastern zones, supported by some
overrunning warm air advection aloft as the front retreats to the
northeast. Expect a very mild night tonight for much of the area as
westerly winds keep the boundary layer mixed. This will lead into
another mild day Thursday as winds spread further to the east. We'll
be looking at widespread upper 50s to 60s for the High Plains,
approximately 20F above average for this time of year.
Another surface cold front is expected to approach the area Thursday
evening on the leading edge of another high pressure riding down the
eastern edge of the Rockies. This will bring another break in the
high winds as the pressure gradient reverses across the barrier.
We will also need to keep an eye on this for another round of
banded precipitation associated with frontogenesis slipping into
our area.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 248 AM MST Wed Dec 10 2025
The long term period will be dominated by continued northwest flow
aloft. Expect to repeat the last few days once again on Friday, with
the ridge amplifying slightly and nudging the stalled boundary off
to the east. However, most models indicate that this next surface
high pressure will be a bit stronger and more stubborn than the
current one, so areas especially along and northeast of the North
Platte River Valley may remain quite chilly on Friday and Saturday.
There is a bit of uncertainty in where this boundary will set up,
which implies quite a bit of uncertainty in high temperature
forecasts over the High Plains for both days. These cold arctic
air-masses often have more staying power than models indicate
initially, so we will need to watch this to potentially bust Friday
and Saturday's forecast highs by nearly 20F in the Wheatland to
Scottsbluff corridor if the position of the front is off even just
slightly. Unfortunately, it does look like the front will retreat
just enough to allow for a strong pressure gradient over our wind
prone areas once again. It is possible additional High Wind Warnings
may be needed as soon as Friday evening. Current probabilities for
Friday evening into Saturday morning are about 50 to 80% for the
wind prone areas. This event, if realized, would likely be confined
to the wind prone areas, and would be characterized as a much more
typical high wind event for our area.
Forecast headaches related to the stalled mid-level frontal boundary
will finally leave the area towards the end of the weekend. Models
are in good agreement showing a broad, strong upper level ridge
shifting eastward Sunday into Monday. This will push the baroclinic
zone quickly to our east, and usher in a more tranquil weather
period. Temperatures are also expected to climb for the entire area
during this period as cold air rapidly retreats. NAEFS mean 700-mb
temperatures exceed the 99th percentile of climatology by Sunday,
cresting around +6C over much of the area! Current forecasts are
within a few degrees of daily record highs at Laramie and Cheyenne.
Expect little to no chance for precipitation during this period.
Slight chances for mountain snow return by Tuesday or Wednesday, but
uncertainty is considerable at this lead time.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 439 AM MST Wed Dec 10 2025
The cold front that swept through last evening will retreat
across the High Plains today, turning winds southerly at CYS and
Nebraska terminals as it moves out. CYS may see a brief period
of low CIGs this morning, but winds will turn westerly by around
midday and kick any remaining low CIGs out. Expect strong winds
once again at all Wyoming terminals beginning late morning and
lasting through the entire TAF period. Look for gusts reaching
40 to 50 knots. There will be temporary breaks or lulls in the
strong surface winds, but expect to find significant LLWS during
periods when surface winds are light. Nebraska will get a break
from the gusty winds today, but expect a few gusty southerlies
around 20 to 25 knots.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from noon MST today through Thursday afternoon
for WYZ101.
High Wind Warning from 8 AM this morning to 5 PM MST Thursday
for WYZ104-109-113-115.
High Wind Watch from 8 AM MST this morning through Thursday
afternoon for WYZ105.
High Wind Warning from 9 AM this morning to midnight MST
Thursday night for WYZ106-117.
High Wind Warning from noon today to 5 PM MST Thursday for
WYZ107-118.
High Wind Warning until 5 AM MST Friday for WYZ110-116.
Winter Weather Advisory until 11 AM MST this morning for
WYZ112-114.
NE...None.
&&
SHORT TERM...MN
LONG TERM...MN
AVIATION...MNHazardous weather outlook, Dec 10, 4:13 AM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MST Wed Dec 10 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-111115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
413 AM MST Wed Dec 10 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
- The long duration high wind event will resume mid Wednesday
morning in Carbon and Albany county, then spread into the I-25
corridor during the afternoon. Strong winds will last into
Thursday evening.
- The wind prone areas along I-80 and I-25 can expect another
round of wind gusts between 70 and 80 mph. A few gusts
exceeding 80 mph are possible.
- Cheyenne, Laramie, Rawlins, and Wheatland can expect wind
gusts between 60 and 70 mph, but occasional lulls or breaks in
the high winds are expected with this round.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
- High winds continue into Thursday evening. Another round of high
winds is possible in the wind prone areas of southeast Wyoming
Friday evening into early Saturday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Upper North Platte River Basin
- When
- December 10, 7:04 AM MST to December 11, 12:56 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Two brief strong wind gusts reported at Skyline WYDOT sensor south of Saratoga.
High Wind, North Snowy Range Foothills
- When
- December 10, 7:26 AM MST to December 11, 4:04 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Most WYDOT sites between Elk Mountain and Arlington along Interstate 80 reported constant strong winds between 58 and 78 MPH. Peak gust of 78 MPH occurred at Strouss Hill, northwest of Laramie.
High Wind, Laramie Valley
- When
- December 10, 8:46 AM MST to December 11, 1:46 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Persistent strong wind gusts between 60 and 71 MPH reported in the Laramie Valley, mainly northwest of the city of Laramie. Peak wind gust of 71 MPH reported at Quealy Dome.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 10, 8:50 AM MST to 2:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Several brief strong wind gusts of 73 MPH reported at a RAWS site near Muddy gap.
High Wind, South Laramie Range
- When
- December 10, 10:00 AM MST to December 11, 1:46 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Strong gusty winds were reported at several WYDOT sensors in the southern Laramie Range along Interstate 80. Gusts were the most persistent at Remount Road and Wildcat Trail, which reported a peak gust of 69 MPH.
High Wind, Central Carbon County
- When
- December 10, 10:53 AM MST to December 11, 6:53 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport ASOS reported three strong wind gusts over 60 MPH. The strongest gust of 67 MPH occurred early in the morning on December 11th.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 10, 11:52 AM MST to December 11, 12:56 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Frequent strong wind gusts between 60 and 72 MPH reported at the Bordeaux WYDOT site along Interstate 25.
High Wind, South Laramie Range Foothills
- When
- December 10, 3:12 PM MST to December 11, 12:56 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Two distinct periods of strong gusty winds reported in the southern Laramie Range foothills. The first period was mid afternoon on December 10th. The stronger portion of the event occurred during the early morning hours of December 11th. A Peak wind gust of 69 MPH was reported at Wyo Hill along Interstate 25, south of Cheyenne.
High Wind, Converse County Lower Elevations
- When
- December 10, 11:56 PM MST to December 11, 10:14 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Occasional strong wind gusts between 58 to 61 MPH reported near Douglas and west of Douglas along Interstate 25. Peak gust was 61 MPH 5 miles southwest of Douglas.
High Wind, Central Laramie County
- When
- December 11, 1:26 AM MST to 1:46 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Periods of strong gusty winds were reported at Bear Creek WYDOT site and Cheyenne Airport ASOS. Peak wind gust for Bear Creek was 75 MPH, with 60 MPH reported at Cheyenne Airport.
High Wind, East Platte County
- When
- December 11, 2:36 AM MST to 11:42 AM MST
- Where
- East Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
A few brief strong wind gusts between 62 and 65 MPH reported at Coleman WYDOT site.
High Wind, East Laramie County
- When
- December 11, 9:12 AM MST to 1:46 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Peak wind gust of 63 MPH reported at Gun Barrel WYDOT site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Strong Wind in Montana, December 10 to 12, 2025$35 million · 5 events
- Freezing Fog in South Carolina, December 10, 20252 injured · 1 event
- Winter Weather in Vermont, December 10, 202517 events
- Winter Storm and Winter Weather in New York, December 10 to 12, 202515 events
- Blizzard and Winter Weather in West Virginia, December 10 to 11, 202513 events
- Winter Weather in Maine, December 10 to 11, 202510 events
- Freezing Fog in South Carolina, December 10, 20251 injured · 1 event
- Winter Storm and Winter Weather in New York, December 10 to 11, 20259 events
- Winter Storm and Lake-Effect Snow in New York, December 10 to 12, 20256 events
- High Wind in Montana, December 10 to 11, 202565 kt wind · 6 events
- Winter Weather in Pennsylvania, December 10, 20254 events
- Winter Storm and Winter Weather in Vermont, December 10, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299382, 1299378, 1299385, 1299364, 1299392, 1299370, 1299365, 1299395, 1299363, 1299397, 1299366, 1299398.